Wisconsin, 2019Flood in Wisconsin, April 22 to 24, 2019
April 22 to 24, 2019 · NWS ARX · 1 event in 1 county or zone
Flooding along the lower reaches of the Wisconsin River occurred in late April as high flows from rain and melting snow worked downstream.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding along the lower reaches of the Wisconsin River occurred in late April as high flows from rain and melting snow worked downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 22, 10:30 PM CST, 1 hour earlier.
Area forecast discussion, Apr 22, 10:30 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 PM CDT Mon Apr 22 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon Apr 22 2019
This period has the most impact weather of the 7 days.
Temperatures will remain near or above normal through Friday.
At 19Z, surface low pressure was organizing across central Iowa on
the I-35 corridor north of Des Moines. Radar shows showers and
storms developing. Surface-based CAPE was growing in the warm
sector out ahead with mid-50s dewpoints. However, the moisture
was somewhat shallow and limited with MLCAPE much less. In the
next hours, MLCAPE will continue to grow with maybe 750 J/Kg
expected across the south by later afternoon. Probably a limiting
factor on severe weather.
At 19Z GOES Water Vapor imagery indicated broad cyclonic
rotation/shear over the region north of a zonal darkening band
across southern Iowa. This darkening represented the polar jet
axis pretty well with the mid-level wind max slightly more SW-NE,
and the 18Z DVN RAOB shows 45-50 kts at 500 mb, also verified by
the radar VWP. This wind max provides supercell shear over the
warm sector ahead of the low pressure area, northward to about
the WI/IL border. Thus, most of the forecast area is under a
pulse or multicell shear profile.
Storms will continue to develop, in a weakly capped environment,
as the afternoon continues and mainly south and east of La Crosse,
through the evening. Some of the CAM solutions suggest a line of
storms may form across the south by later afternoon which seems
reasonable given 0-3km shear of 30-35 kts. Some supercell
structures are possible Fayette, Clayton and Grant co. 0-1km
shear is generally unfavorable so any tornado activity would
likely be brief and weak. Plus, 19Z surface observations show the
flow is veered in the warm sector and less favorable under the
mid- level wind max. Bottom line is storms with lightning and 0.50
to 1" of rain south and east of La Crosse mainly. There could be
isolated 1-2" rain amounts, if a focus is created such as a
deformation area north of the low. Feeling like the deformation
zone will form, but location is difficult to place - possibly a
CCY-LSE-ISW line? Isolated damaging wind gusts cannot not be ruled
out across Fayette-Clayton-Grant counties.
This rainfall may aggravate ongoing flooding and high rivers.
Confidence isnt high enough for a flood watch for river rises,
but should certain basins /like the Kickapoo/ see 1-2", flooding
is probable.
The rain will be ending from west to east in the later evening and
after midnight.
.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon Apr 22 2019
A quiet weather week with some rain chances Wednesday night and
Thursday with a weaker frontal/trough passage.
The weekend is really a mess right now in the predictability
area. Enormous spread is in the medium range guidance on how
Saturday will evolve. It appears as though the solution spread
will still bring higher rain chances to the area, but the duration
and timing are very different. Saturday's highs in the guidance
range from the 40s to 60s. Went with a blend of the solutions for
now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Apr 22 2019
Cigs: low ifr/mvfr to hang around overnight, with a scattering out
of the deck expected near 12z Tue as responsible low pressure system
exits northeast. Weak high pressure builds in post the low, and
should keep skies generally skc/sct vfr into Wed.
WX/vsby: -shra looks to shift east of KLSE by 06z, per radar trends.
No other impacts expected.
Winds: tighter pressure gradient could keep gusts going into the
overnight, but starts to slacken later in the day Tue as high
pressure builds in from the east. Mostly from north to northwest
through Tue, becoming southerly with high/decoupling Tue night.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Rieck
Hazardous weather outlook, Apr 22, 7:32 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
832 PM CDT Mon Apr 22 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
832 PM CDT Mon Apr 22 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Tonight
Flooding continues along portions of the Mississippi River and
several tributaries in Wisconsin. The rainfall today could lead
to further river rises across the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Flooding will continue along portions of the Mississippi River
and several tributaries in Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Grant
- When
- April 22, 11:30 PM CST to April 24, 3:15 AM CST
- Where
- Grant County, 2.5 mi NE of Muscoda to 1.76 mi ENE of Muscoda
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.201, -90.409
Runoff from rain and melting snow pushed the Wisconsin River out of its banks in Muscoda. The river crested around a half foot above the flood stage at 9.55 feet on April 24th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, April 22, 2019$50,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Iowa, April 22, 20191 in hail · 15 events
- Tornado and Flash Flood in Texas, April 22 to 24, 20192.5 in hail · 13 events
- Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019$15,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Illinois, April 22, 20191 in hail · 5 events
- Tornado and Lightning Strike in California, April 22, 2019$100 · 3 events
- Hail in New Mexico, April 22, 20191.75 in hail · 3 events
- Tornado and Damaging Wind in Texas, April 22, 2019EF0 · 2 events
- Flash Flood and Hail in Texas, April 22 to 23, 20191 in hail · 2 events
- Flood in Maine, April 22 to 24, 20191 event
- Winter Storm in Colorado, April 22 to 23, 20191 event
- Hail in Illinois, April 22, 20191.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816735.